Alert archive / Texas / Fire Weather Watches in 2021

Fire Weather Watch 7, NWS Midland/Odessa, TX

March 15, 20218 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this fire weather watch at Mar 15, 2021, 3:49 AM CDT for 8 counties in Texas; 5 counties in New Mexico. It took effect at Mar 16, 2021, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 15, 2021, 3:49 AM CDT (08:49 UTC)
In effect from
Mar 16, 2021, 1:00 PM CDT
Expired
Mar 15, 2021, 2:09 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 179 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3235 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS84 KMAF 150849
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
349 AM CDT Mon Mar 15 2021

...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON INTO TUESDAY
EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20
MPH OR MORE, AND HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO
PLAINS AND THE GUADALUPE AND DELAWARE MOUNTAINS SOUTHWARD TO THE
DAVIS MOUNTAINS...

.Above normal temperatures will combine with very windy conditions
and low relative humidity to create critical fire weather.

NMZ116-TXZ270>273-152100-
/O.CAN.KMAF.FW.A.0006.210315T1800Z-210316T0200Z/
/O.NEW.KMAF.FW.A.0007.210316T1800Z-210317T0200Z/
Sacramento Foothills and Guadalupe Mountains-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
349 AM CDT Mon Mar 15 2021 /249 AM MDT Mon Mar 15 2021/

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT 
WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE GUADALUPE 
AND DELAWARE MOUNTAINS AND CULBERSON COUNTY... 

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware 
  Mountains, Van Horn and Highway 54 Corridor and Eastern 
  Culberson County.

* TIMING...Tuesday afternoon and early evening.

* WINDS...West 40 to 50 mph with gusts up to 70 mph possible in
  the Guadalupe and Delaware Mountains. West 25 to 35 mph with 
  gusts up to 50 mph in Culberson County.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...7 to 8 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NMZ117>119-TXZ059-060-067-274-277-278-152100-
/O.NEW.KMAF.FW.A.0007.210316T1800Z-210317T0200Z/
Chavez Plains-Eddy Plains-Lea-Loving-Winkler-Ward-
Reeves County Plains-Davis Mountains-Davis Mountains Foothills-
349 AM CDT Mon Mar 15 2021 /249 AM MDT Mon Mar 15 2021/

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT 
WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE SOUTHEAST
NEW MEXICO PLAINS, LOVING COUNTY, WINKLER COUNTY, WARD COUNTY,
REEVES COUNTY, AND THE DAVIS MOUNTAINS AND DAVIS MOUNTAINS
FOOTHILLS...

* AFFECTED AREA...Loving, Winkler, Ward, Chavez Plains, Eddy 
  Plains, Lea, Reeves County Plains, Davis Mountains and Davis 
  Mountains Foothills.

* TIMING...Tuesday afternoon and early evening.

* WINDS...Southwest 20 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...7 to 8 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
615 
WWUS84 KMAF 151909
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
209 PM CDT Mon Mar 15 2021

...RED FLAG WARNING IN EFFECT TUESDAY AFTERNOON INTO TUESDAY 
EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 
MPH OR MORE, AND HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO 
PLAINS...WESTERN PERMIAN BASIN...THE GUADALUPE AND DELAWARE 
MOUNTAINS SOUTHWARD TO THE DAVIS MOUNTAINS...

NMZ116>119-TXZ059-060-067-270>274-277-278-161000-
/O.UPG.KMAF.FW.A.0007.210316T1800Z-210317T0200Z/
/O.NEW.KMAF.FW.W.0006.210316T1800Z-210317T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Loving-Winkler-Ward-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
209 PM CDT Mon Mar 15 2021 /109 PM MDT Mon Mar 15 2021/

...RED FLAG WARNING IN EFFECT TUESDAY AFTERNOON INTO TUESDAY 
EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 
MPH OR MORE, AND HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO 
PLAINS AND THE GUADALUPE AND DELAWARE MOUNTAINS SOUTHWARD TO THE 
DAVIS MOUNTAINS...

* AFFECTED AREA...Loving, Winkler, Ward, Sacramento Foothills 
  and Guadalupe Mountains, Chavez Plains, Eddy Plains, Lea, 
  Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware 
  Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson 
  County, Reeves County Plains, Davis Mountains and Davis 
  Mountains Foothills.

* TIMING...Tuesday afternoon and early evening.

* WINDS...Southwest 30 to 40 mph with gusts up to 65 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...8 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ045-050-161000-
/O.NEW.KMAF.FW.W.0006.210316T1800Z-210317T0200Z/
Gaines-Andrews-
209 PM CDT Mon Mar 15 2021

...RED FLAG WARNING IN EFFECT TUESDAY AFTERNOON INTO TUESDAY 
EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 
MPH OR MORE, AND HIGH FIRE DANGER FOR THE WESTERN PERMIAN BASIN...

* AFFECTED AREA...Gaines and Andrews.

* TIMING...Tuesday afternoon and early evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...7 or extreme.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this fire weather watch went out at Mar 15, 3:14 AM CDT, 35 minutes earlier.

Area forecast discussion, Mar 15, 3:14 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
314 AM CDT Mon Mar 15 2021

.DISCUSSION...
We get to enjoy a break in the windy conditions today as an upper
level low ejects off to the northeast. Unfortunately another will
quickly follow in its place tomorrow causing strong winds once
again in the Guadalupe Mountains and very windy conditions in the
adjacent plains, which will also bring a return of blowing dust.
The quick arrival of the second upper low also means that moisture
will not have a chance to return this far west so rainfall will
most likely remain to the east of our CWA. This low will push a
cold front through the area Tuesday night dropping highs from the
80s on Tuesday to the 60s and low 70s on Wednesday.

The United States is currently in a progressive upper level
pattern so upper ridging late in the week will be replaced by yet
another deep upper level trough by the weekend. The depth of this
system and its slower progression should allow for a better
return of low level moisture and may provide our next chance for
rainfall. The main area of uncertainty is that most models have
weakened this feature from 24 hours ago changing it from a low
pressure system to an open trough. If this weaker trend continues
then rain chances will diminish as open troughs have a tendency
to keep the deep moisture needed to generate convection to our
east. It will be interesting to see how this system evolves over
the next several days.

Hennig

&&

.FIRE WEATHER...
Above normal temperatures will combine with relative humidity values
of 15 percent or less across most of the area today. Winds in the
Guadalupe and Delaware Mountains and in portions of Culberson County
are expected to get to 20 mph or more today. This will result in
maximum RFTI values of around 2 to 4 across these areas. These
conditions along with dry fuels will result in elevated to near
critical fire weather conditions across the above mentioned areas
for today. Temperatures warm up to around 10 to 15 degrees above
normal for Tuesday. Winds are expected to increase out of the
southwest to west areawide for Tuesday. Many places will experience
winds of at least 20 mph, and the Guadalupe and Delaware Mountains
may reach high wind criteria. This will result in high RFTI values
across much of the area. These conditions coupled with dry fuels
will create possible critical fire weather Tuesday from Southeast
New Mexico and the Guadalupe and Delaware Mountains south to the
Davis Mountains. A Fire Weather Watch will be issued for these areas
Tuesday. Winds will decrease on Wednesday but may still reach 20 mph
in some locations and widespread low RH will still be present. Winds
decrease even more on Thursday with RH values improving across most
of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  51  82  46 /   0   0   0  10
Carlsbad                       74  44  76  42 /   0   0   0   0
Dryden                         79  51  87  50 /   0   0   0   0
Fort Stockton                  76  54  83  45 /   0   0   0   0
Guadalupe Pass                 64  46  64  37 /   0   0   0   0
Hobbs                          70  45  74  40 /   0   0   0   0
Marfa                          68  40  77  35 /   0   0   0   0
Midland Intl Airport           73  49  82  44 /   0   0   0   0
Odessa                         74  49  81  44 /   0   0   0   0
Wink                           77  46  83  42 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Chavez Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Watch from Tuesday morning through late Tuesday night
     for Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Watch from Tuesday morning through late Tuesday night
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&

80/10
Hazardous weather outlook, Mar 14, 10:42 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
1042 PM CDT Sun Mar 14 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-160000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1042 PM CDT Sun Mar 14 2021 /942 PM MDT Sun Mar 14 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

Hazardous weather potential will be low through this period.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather is expected Monday afternoon in the Guadalupe
and Delaware Mountains and adjacent plains. A Fire Weather Watch is
in effect.

High winds are possible in the Guadalupe Mountains on Tuesday.
Near critical to critical fire weather is anticipated across
western portions of the region on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:52 PM CDTHigh Wind WarningMAFCulberson38 hr
Mar 15, 2:09 PM CDTRed Flag WarningMAFAndrews, Brewster, Culberson, Gaines, Jeff Davis, Loving and 4 more31 hr
Mar 15, 1:52 PM CDTHigh Wind WatchMAFEddy14 hr

Nearby

Fire Weather Watches in Texas, 2021Fire Weather Watches in New Mexico, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.